How to get rid of an amoxicillin rash
Amoxicillin comes from penicillin, which is known to cause allergic reactions in some people.
An amoxicillin rash can be mild or severe, depending on how sensitive the individual is to the medication.
It can be red or purple and can spread across the body. Amoxicillin rash may also show up as hives, which are red or white bumps that develop on the skin. Or, it may appear as a maculopapular rash with areas that resemble flat, red patches.
What causes an amoxicillin rash?
Amoxicillin may cause a rash in some people.
Image credit: Skoch3, (2008, February 17)
Doctors are not sure why some people develop an amoxicillin rash.
People who break out in hives do so usually because of an allergic reaction.
The development of amoxicillin rash without any additional symptoms may, however, indicate that the person does not have a true allergy.
Amoxicillin rash is more common in children with girls being more likely to develop one than boys.
Children with the condition known as mononucleosis, or mono, who take amoxicillin, are also more likely to develop a rash.
These days, doctors rarely prescribe amoxicillin for children with mono, as it is a viral rather than bacterial condition, and they do not consider amoxicillin to be useful.
What does it look like?
The type of rash that develops depends on whether the person is experiencing an allergic reaction to amoxicillin or not.
A maculopapular rash will usually appear around 3 to 10 days after a person first takes the medication, although it can occur at any time. The rash will resemble small, flat, pink spots that appear in a symmetrical pattern.
The rash is not contagious and usually begins to fade after 3 days but may take up to 6 days to disappear.
People taking amoxicillin may also develop hives.
Hives appear as raised, red bumps that can come and go and change location and are usually very itchy. If hives develop after a person takes amoxicillin, it may be because of a penicillin allergy.
If someone develops hives after taking amoxicillin, it is vital that they seek medical advice, as soon as possible, as the rash can spread and become more severe.
If breathing difficulties or swelling occur alongside the rash, they should call the emergency services for immediate medical help.
An amoxicillin rash may disappear after a person stops taking the medication.
A person who develops amoxicillin rash will usually find that the rash disappears when they stop taking the medication.
If there are no other symptoms besides the rash, it may be that a person does not need any additional treatment and the rash will go away on its own.
Because a rash could be a sign of an allergy, however, it is essential to stop taking the medication and consult a doctor, as soon as possible.
An allergy to amoxicillin could be dangerous, and symptoms could worsen quickly.
If a person experiences an allergic reaction to amoxicillin, they may also experience:
• itchy skin
• difficulty breathing
• swollen lips or face
Again, if a person experiences swelling or any breathing difficulties, they should call the emergency services.
If the rash is itchy then over-the-counter (OTC) allergy medication, such as Benadryl, can help alleviate symptoms. A doctor may also recommend a steroid cream to help get rid of any itchiness that continues after the rash has gone.
Children vs. adults
The dosage of amoxicillin for adults and children varies, depending on what condition it is treating. Generally, the dosage for an adult is higher than that prescribed for a child.
People are usually given amoxicillin orally, by injection or by intravenous infusion directly into a vein.
Both adults and children can experience either type of amoxicillin rash.
Other known side effects include:
• dark urine
• skin blistering or peeling or becoming looser
• feeling fatigued or weak
• headache or dizziness
• difficulty sleeping
• unusual bleeding or bruising
• yellowing of the eyes or skin
• difficulty passing urine or passing less urine than usual
An oatmeal bath may help to relieve the symptoms of an amoxicillin rash.
Treatment for amoxicillin rash depends on whether the rash is due to an allergic reaction. In mild cases with no additional symptoms, a doctor may not prescribe any treatment, and the rash may disappear a few days after a person stops taking the medication.
If a person develops hives or experiences any of the other symptoms associated with an allergic reaction, they should seek medical advice, and they may need other treatments to help stop the reaction.
Amoxicillin rash may be itchy, in which case a doctor can prescribe medication to stop the itching. This could be in the form of an ointment or topical cream, or a tablet.
Other treatments for amoxicillin rash include an oatmeal bath to relieve itchy skin and drinking plenty of water to flush out any toxins that are causing the reaction.
A person who develops amoxicillin rash should follow any instructions given to them by their doctor. If the rash disappears by itself, a doctor may recommend that the person finish their course of medication anyway.
If symptoms worsen or the rash is very itchy, a doctor will likely recommend the person stops taking amoxicillin and takes a different drug instead.